Flood, Carroll
- When
- February 24, 9:00 AM CST to 6:00 PM CST
- Where
- Carroll County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
In phase two of the storm system, temperatures gradually rose during the morning allowing the wintry mix to change over to rain. Rain, heavy at times, continued into the evening.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
In phase two of the storm system, temperatures gradually rose during the morning allowing the wintry mix to change over to rain. Rain, heavy at times, continued into the evening. Rainfall amounts of 1 to 1.5 inches was common. This caused numerous reports of street and small stream flooding. The quick runoff, caused by the frozen ground, sent several rivers in Southeast Iowa, West Central Illinois and Northeast Missouri out of their banks. Flooding occurred along the following rivers: Wapsipinicon, Rock, Green, Cedar, Iowa, Skunk, English and La Moine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 24, 2:45 AM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CST SAT FEB 24 2001 SIMPLY PUT...MODELS INITIALIZED POORLY. FEATURES NOT CAPTURED AND LARGE MASS FIELD ERRORS MEANS USE OUTPUT WITH CAUTION. RAW DATA THROUGH 06Z WOULD SUGGEST THE UPPER LEVEL SYSTEM OVER THE ROCKIES IS STRONGER THAN WHAT THE MODELS INDICATE. ONLY THING MODELS AGREE ON IS THAT SYSTEM WILL STRENGTHEN DURING THE DAY WITH LLJ OF 70+ KNOTS. CURRENT ISENTROPIC LIFT GENERATING FZRA OVER NORTHERN HALF CWA. CONTINUED WAA RAISING TEMPERATURES...ALBEIT SLOWLY AND THUS WILL ALLOW PRECIP TO CHANGE TO LIQUID FORM. PLENTY OF INSTABILITY ALOFT TO BRING THREAT OF TSRA DEVELOPMENT OVER SOUTH HALF OR SOUTHEAST THIRD OF CWA TODAY INTO EARLY EVENING. RUC PROBABLY BEST OF ANY MODELS SINCE IT CAN CORRECT ERRORS IN THE MASS FIELD WHEN RUN EACH HOUR. BASED ON THAT...RUC SUGGESTS A POSSIBLE BREAK/DECREASE IN PRECIP DURING THE DAY SATURDAY. CURRENT NATIONAL RADAR TRENDS SUGGEST THIS IS PLAUSIBLE. OTHER MODELS VARY IN SOLUTIONS SUGGESTING DRY SLOT TO MOVE OVER THE AREA LATE TODAY/TONIGHT WHILE OTHERS DO NOT. GOING ON THE ASSUMPTION THAT THE 12 HR FORECAST OF THE 24/06Z RUC IS CORRECT...EXTRAPOLATION OF DRY PUNCH WOULD PLACE IT JUST EAST OF THE CWA TONIGHT. THIS WOULD THEN LEAVE MUCH IF NOT ALL CWA IN DEFORMATION ZONE AND ASSOCIATED PRECIP. FORECAST SOUNDINGS INDICATE CAA STARTING TONIGHT WOULD ALLOW PRECIP TO CHANGE FROM RA TO SN FROM WEST TO EAST OVERNIGHT. AREAS ALONG/EAST MISSISSIPPI MAY HOLD OFF UNTIL SUNDAY AM BEFORE CHANGE OVER STARTS. SEE NO REASON TO DROP ICE STORM WARNING OVER NORTH THIRD OF CWA FOR MORNING HOURS. FLOOD WATCH ANOTHER STORY. MODELS NOT GENERATING AS MUCH QPF AS FROM EARLIER RUNS. THIS LIKELY DUE TO THE POOR INITIALIZATION. DUE TO UNCERTAINTIES...WILL KEEP CURRENT FLOOD WATCH IN PLACE FOR TODAY/TONIGHT. COORDINATED WITH LSE...DSM...CHI. .DVN...FLOOD WATCH ENTIRE CWA TODAY AND TONIGHT. IA...ICE STORM WARNING THIS MORNING. IAZ040>042-051>054 IL...ICE STORM WARNING THIS MORNING. ILZ001-002-007 MO...NONE. SCHULTZ
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-251100- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST SAT FEB 24 2001 ...VERY ACTIVE WEATHER... A POWERFUL STORM SYSTEM WILL AFFECT THE REGION TODAY AND TONIGHT BRINGING A VARIETY OF WEATHER. A STRONG LOW LEVEL JET OF WAS TRANSPORTING LARGE AMOUNTS OF WARM...MOIST AIR NORTH FROM THE GULF OF MEXICO. THIS IS EVIDENT BY DEW POINTS IN THE 40S ACROSS KANSAS. STRONG ISENTROPIC LIFT FROM THE LOW LEVEL JET WILL CONTINUE TO PRODUCE FREEZING RAIN THIS MORNING...NORTH OF A LINE FROM MARENGO TO STERLING WITH ICE ACCUMULATIONS UP TO ONE HALF INCH. THE FREEZING RAIN WILL CHANGE TO ALL RAIN LATE THIS MORNING AS THE WARMER AIR BECOMES DEEPER. RAIN...HEAVY AT TIMES CAN BE EXPECTED ACROSS EASTERN IOWA...NORTHWEST ILLINOIS...AND FAR NORTHEAST MISSOURI TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED...ESPECIALLY THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 80. STRONG STORMS ARE POSSIBLE SOUTH OF AN OTTUMWA TO GALVA LINE. THE MAIN THREAT FROM THESE STORMS WOULD BE STRONG WINDS. ADDITIONALLY...THE RAIN COMBINED WITH THE WARM AIR MAY PRODUCE WIDESPREAD DENSE FOG NORTH OF AN OSKALOOSA TO ROCKFORD LINE. WIDESPREAD RAINFALL OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS... ARE EXPECTED BY SUNRISE SUNDAY. A BRIEF BREAK OF UP TO 4 HOURS IN THE RAIN IS EXPECTED LATE THIS MORNING OR AFTERNOON. IF THE HEAVY RAIN DEVELOPS...ALL MISSISSIPPI RIVER TRIBUTARIES ACROSS EASTERN IOWA...NORTHWEST ILLINOIS...AND FAR NORTHEAST MISSOURI WOULD POTENTIALLY BE IMPACTED BY FLOODING LATE THIS WEEKEND AND INTO NEXT WEEK. THE MAIN STEM MISSISSIPPI WOULD EXPERIENCE SOME RISES AS WELL. COLDER AIR BEING PULLED INTO THE REGION TONIGHT AND SUNDAY WILL CHANGE THE RAIN OVER TO SNOW. SOME ACCUMULATION IS POSSIBLE TONIGHT WEST OF THE MISSISSIPPI. THE EXACT AMOUNT IS DEPENDENT ON HOW FAST THE COLD AIR ARRIVES. CURRENT INFORMATION SUGGESTS AN INCH OR TWO. EMERGENCY MANAGERS AND HIGHWAY DEPARTMENTS SHOULD LISTEN TO LATER FORECASTS AS RAIN AND SNOW THREATS BECOME BETTER DEFINED. SPOTTER ACTIVATION IS NOT ANTICIPATED. SCHULTZ
LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 800 AM CST SAT FEB 24 2001 ...ICE ACCUMULATION THROUGH 7AM CST... COUNTY STATE ACCUMULATION --------- ------ ------------ CARROLL IL 1 JO DAVIES IL 1/4-1/2 STEPHENSON IL 1/4-1/2 WHITESIDE IL 1/8-1/4 BENTON IA 1/4-1/2 BUCHANAN IA 1/8-1/4 CEDAR IA 1/8-1/4 CLINTON IA 1/8-1/4 DUBUQUE IA 1/8-1/4 JONES IA 1/8-1/4 SCOTT IA 1/8-1/4 ICE ON ROADWAYS CONTINUES TO MELT ACROSS THE AREA AS OF 8 AM. TRAVEL CONDITIONS WILL IMPROVE THROUGH THE DURATION OF THE MORNING HOURS. A SPECIAL THANKS GOES OUT TO THE LAW ENFORCEMENT AGENCIES WHICH CONTRIBUTED TO THIS REPORT THIS MORNING. ERVIN
The national radar mosaic for the moment the first event began.
11 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234159, 5234160, 5234161, 5234162, 5234163, 5234164, 5234165, 5234166, 5234167, 5234168, 5234169.